Retinal pigment epithelium (RPE) tears might occur after intravitreal ranibizumab injections — even after previously uneventful intravitreal injections, according to researchers in Hong Kong.

RPE tears can be caused by neovascular age-related macular degeneration (AMD). They also may develop as a complication of treatments for choroidal neovascularization (CNV), such as laser photocoagulation or photodynamic therapy. Recently, RPE tears have been reported after patients received intravitreal anti-vascular endothelial growth factor (VEGF) injections of bevacizumab and pegaptanib, according to investigators.

In this case study, researchers explore the case of a 70-year-old patient who developed an acute RPE tear following repeated intravitreal ranibizumab injections. The patient presented with progressive visual loss of his right eye for 1 month. With a best-corrected visual acuity (BCVA) of 20/200, his left eye had a disciform scar. His right eye BCVA was 20/100, and fundus examination showed a 2-disc-diameter PED involving the fovea. Fluorescein angiography (FA) and optical coherence tomography (OCT) revealed an occult CNV with adjacent pigment epithelial detachment.


Continue Reading

After a discussion about his treatment options, the patient was treated with intravitreal pegaptanib injections. After 3 pegaptanib injections, FA and OCT showed limited treatment response with an increased size of PED and persistent CNV leakage, according to researchers. The patient then opted for intravitreal ranibizumab injections 2 months after the third pegaptanib injection. He received 3 intravitreal ranibizumab injections in monthly intervals. OCT showed a slight increase in the size of PED after the first 2 ranibizumab injections. A day after the third intravitreal ranibizumab injection, fundus examination showed an RPE defect at the foveal region. FA and OCT then confirmed the presence of the RPE tear, sparing the fovea. The tear did not progress after stopping treatment with ranibizumab, and his right eye visual acuity remained at 20/100 for 3 months after the last injection.

The researchers advise that ophthalmologists explain this potential complication to patients before they begin therapy with ranibizumab or other anti-VEGF agents. Patients also should be monitored carefully for RPE tears during courses of intravitreal injections.

Reference

Lee GK, Lai TY, Chan WM, et al. Retinal pigment epithelial tear following intravitreal ranibizumab injections for neovascular age-related macular degeneration. Graefes Arch Clin Exp Ophthalmol. 2007;245(8):1225-7. doi:10.1007/s00417-007-0536-2